Alert archive / Iowa / Red Flag Warnings in 2026

Red Flag Warning 3, NWS Des Moines, IA

March 11, 202610 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Mar 11, 2026, 12:08 PM CDT for 10 counties in Iowa. It took effect at Mar 12, 2026, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2026, 12:08 PM CDT (17:08 UTC)
In effect from
Mar 12, 2026, 12:00 PM CDT
Expired
Mar 12, 2026, 9:00 PM CDT
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Audubon County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Guthrie County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS83 KDMX 111708
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1208 PM CDT Wed Mar 11 2026

...Critical Fire Weather Conditions on Thursday...

.Strong southwest winds, low relative humidity, and cured fuels 
will combine to produce critical fire weather conditions in 
southwestern Iowa Thursday afternoon and evening. Any fires will
have the potential to spread very quickly, and outdoor burning is
strongly discouraged.

IAZ044-045-057-058-070-071-081-082-092-093-120115-
/O.NEW.KDMX.FW.W.0003.260312T1700Z-260313T0200Z/
Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-
Ringgold-
1208 PM CDT Wed Mar 11 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT THURSDAY FOR
CRITICAL FIRE WEATHER CONDITIONS IN SOUTHWESTERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from noon to 9 PM CDT Thursday. 

* AFFECTED AREA...Much of southwestern into west central Iowa.

* WIND...South to southwest winds sustained at 20 to 25 MPH, with
  gusts to near 40 MPH possible.

* HUMIDITY...Falling to around 25% in the afternoon and evening.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
5 follow-up statements
328 
WWUS83 KDMX 120102
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
802 PM CDT Wed Mar 11 2026

...Critical Fire Weather Conditions on Thursday...

.Strong southwest winds, low relative humidity, and cured fuels
will combine to produce critical fire weather conditions in
southwestern Iowa Thursday afternoon and evening. Any fires will
have the potential to spread very quickly, and outdoor burning is
strongly discouraged.

IAZ044-045-057-058-070-071-081-082-092-093-121100-
/O.CON.KDMX.FW.W.0003.260312T1700Z-260313T0200Z/
Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-
Ringgold-
802 PM CDT Wed Mar 11 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT THURSDAY FOR
CRITICAL FIRE WEATHER CONDITIONS IN SOUTHWESTERN IOWA...

* AFFECTED AREA...Much of southwestern into west central Iowa.

* WIND...South to southwest winds sustained at 20 to 25 MPH, 
  with gusts to near 40 MPH possible. 

* HUMIDITY...Falling to around 25% in the afternoon and evening.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Ansorge

For more information from the National Weather Service visit https://weather.gov/desmoines
713 
WWUS83 KDMX 120849
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
349 AM CDT Thu Mar 12 2026

...Critical Fire Weather Conditions on Thursday...

.Strong southwest winds, low relative humidity, and cured fuels
will combine to produce critical fire weather conditions in
southwestern Iowa Thursday afternoon and evening. Any fires will
have the potential to spread very quickly, and outdoor burning is
strongly discouraged.

IAZ044-045-057-058-070-071-081-082-092-093-121700-
/O.CON.KDMX.FW.W.0003.260312T1700Z-260313T0200Z/
Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-
Ringgold-
349 AM CDT Thu Mar 12 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHWESTERN
IOWA...

* AFFECTED AREA...Much of southwestern into west central Iowa.

* WIND...South to southwest winds sustained at 20 to 25 MPH, 
  with gusts to near 40 MPH possible.

* HUMIDITY...Falling to around 25% in the afternoon and evening.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
855 
WWUS83 KDMX 121506
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1006 AM CDT Thu Mar 12 2026

...Critical Fire Weather Conditions Today...

.Strong southwest winds, low relative humidity, and cured fuels
will combine to produce critical fire weather conditions in
southwestern Iowa this afternoon and evening. Any fires will have
the potential to spread very quickly, and outdoor burning is 
strongly discouraged.

IAZ044-045-057-058-070-071-081-082-092-093-122315-
/O.CON.KDMX.FW.W.0003.260312T1700Z-260313T0200Z/
Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-
Ringgold-
1006 AM CDT Thu Mar 12 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHWESTERN IOWA...

* AFFECTED AREA...Much of southwestern into west central Iowa.

* WIND...Southwest winds of 25 to 35 MPH, with gusts to near 50
  MPH at times.

* HUMIDITY...Falling to around 25% this afternoon and evening.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
064 
WWUS83 KDMX 121927
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
227 PM CDT Thu Mar 12 2026

...Critical Fire Weather Conditions Through This Evening...

.Strong southwest winds, low relative humidity, and cured fuels
are combining to produce critical fire weather conditions in 
southwestern Iowa. Any fires will have the potential to spread 
very quickly, and outdoor burning is strongly discouraged.

IAZ044-045-057-058-070-071-081-082-092-093-130200-
/O.CON.KDMX.FW.W.0003.000000T0000Z-260313T0200Z/
Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-
Ringgold-
227 PM CDT Thu Mar 12 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHWESTERN IOWA...

* AFFECTED AREA...Much of southwestern into west central Iowa.

* WIND...Southwest winds of 25 to 35 MPH, with gusts to near 50
  MPH.

* HUMIDITY...Around 25% through this evening.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
148 
WWUS83 KDMX 130138
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
838 PM CDT Thu Mar 12 2026

IAZ044-045-057-058-070-071-081-082-092-093-130245-
/O.EXP.KDMX.FW.W.0003.000000T0000Z-260313T0200Z/
Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-
Ringgold-
838 PM CDT Thu Mar 12 2026

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR...

While breezy winds now and stronger winds and gusts will arrive
after midnight tonight, relative humidity values are rising and
will continue to rise overnight. This will lessen the risk for 
rapid fire growth and the Red Flag Warning will be allowed to 
expire.

$$

For more information from the National Weather Service visit 
https://weather.gov/desmoines

Ansorge

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 11, 6:47 AM CDT, 5 hours 21 minutes earlier. Its key messages:

  • Elevated fire weather conditions today followed by critical fire weather conditions Thursday. Both days featuring gusty winds and dry conditions.
  • Windy conditions continue--and worsen--Thursday night into early Friday, especially across northern Iowa. Wind gusts over 50mph likely.
  • Monitoring a wintry system this weekend that will bring travel impacts to the region.
Area forecast discussion, Mar 11, 6:47 AM CDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 AM CDT Wed Mar 11 2026

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Elevated fire weather conditions today followed by critical
  fire weather conditions Thursday. Both days featuring gusty
  winds and dry conditions.

- Windy conditions continue--and worsen--Thursday night into
  early Friday, especially across northern Iowa. Wind gusts
  over 50mph likely.

- Monitoring a wintry system this weekend that will bring travel
  impacts to the region.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 345 AM CDT Wed Mar 11 2026

As rain and storms pushed to the east overnight, a broad band of
snow from a northern stream synoptic shortwave began to enter Iowa
from the northwest. This round of snow is primarily fueled by
Pacific moisture and will yield low-end snowfall amounts for this
reason. Places like Estherville could see amounts over an inch, but
most of the area will remain under that value, owed also to the
soil temperatures being near 40 degrees. Subsidence, CAA, and a
tight pressure gradient will lead to a breezy and cool Wednesday.
30mph gusts will be common throughout the day. Elevated fire weather
concerns exist in the west due in part by a surface high advecting
in dry air.

An upper-level jet will traverse the northwest flow across the
northern CONUS and make the region susceptible to more waves through
this weekend. The next of note will deepen quickly and approach the
state later Thursday. Southwest flow ahead of the wave will boost
highs, and drop relative humidity values. The pressure gradient will
tighten across western Iowa and, but momentum transfer of wind will
be countered by WAA and lift. Still, the average wind speed in the
PBL is 40kts and will result in gusts over 25mph. A Red Flag Warning
may be needed in southwest Iowa due to these winds and RH values
dropping into the mid 20s. Winds will become increasingly impactful
Thursday night, especially in northern Iowa. A cold front will pass
after sunset in tandem with a PV anomaly, allowing for mixing up to
around 850mb to ensue overnight. Winds at that layer will be over
50kts, and strong subsidence will aid in transferring these winds to
the surface. The northern-most two rows of counties in the area will
see the highest, most prolonged winds as the 850mb wind max settles
over southern MN after 1 AM. Advisory-level winds will persist
through much of Friday morning. There will likely be a Wind Advisory
needed for this timeframe, and a High Wind Warning will be
considered for Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 345 AM CDT Wed Mar 11 2026

As the jet max moves off, a northern stream jet will continue to
favor activity into the extended. Another feature is progged to
eject from the PNW and into the upper Rockies, deepening a surface
low across the Plains and Midwest. While there are location
discrepancies in model camps, the intensification of the system
as it passes points to another period of gusty winds as well as
cooling temperatures for Iowa. The likely chances of
precipitation in northern Iowa reflect the band of snow that
will set up on the northern flank of the system. Wherever that
snow band sets up, it will most likely be accompanied by winds
strong enough to blow the snow around, exacerbating travel
impacts in the region.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 645 AM CDT Wed Mar 11 2026

A mix of rain and snow (mostly snow from KDSM and north)
continues to move across the area this morning, bringing IFR
cigs and occasionally IFR vsbys with it. KOTM will see an
additional round of rain in 2 hours, bringing IFR there again
through the morning. Clouds will become SCT by 20z, then clear
by 00z. Gusts up to 30kts possible in the northeast and up to
25kts elsewhere during the daylight hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Jimenez
LONG TERM...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Mar 11, 4:26 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
426 AM CDT Wed Mar 11 2026

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-120930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
426 AM CDT Wed Mar 11 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Elevated fire weather conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to critical fire weather conditions Thursday. Winds
Thursday night in the north will create strong crosswinds on
north-south roadways.

Chances for snow return to the forecast this weekend. Highest
chance for snow in northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed at this time.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 7:22 PM CDTSevere Thunderstorm WarningDMXDavis38 min
Mar 11, 11:23 AM CDTHigh Wind WatchDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more10 hr

Nearby

Red Flag Warnings in Iowa, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.